Nebraska, 2008Winter Weather in Nebraska, February 5, 2008
February 5, 2008 · NWS GID · 9 events in 9 counties and zones
Parts of south central Nebraska were on the northern fringes of a winter storm and shared in accumulating snow as a result. A swath of 2 to 5 inches of snow fell along and north of a line from Lexington to Grand Island, and then to Columbus.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Parts of south central Nebraska were on the northern fringes of a winter storm and shared in accumulating snow as a result. A swath of 2 to 5 inches of snow fell along and north of a line from Lexington to Grand Island, and then to Columbus. The bands of heavier snowfall resulted in Lexington picking up 5 inches of snow, Kearney 3 inches and Central City 4 inches. Ord only reported about 2 inches of snow. Many area schools changed to alternative start and dismiss times to accommodate the snowy conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 5, 5:53 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 5, 5:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
553 AM CST TUE FEB 5 2008
.AVIATION...12Z TAF FOR KGRI. SNOW CAN BE EXPECTED AT KGRI THROUGH
MUCH OF THE DAY. SNOW WILL BE VERY BANDED IN NATURE AND WILL
FLUCTUATE AS BANDS MOVE THROUGH RANGING PRIMARILY FROM LIGHT TO
MODERATE SNOW. CONSEQUENTLY...EXPECT FREQUENT FLUCTUATIONS IN
CONDITIONS AT KGRI RUNNING FROM VLIFR THROUGH MVFR IN OVER
RELATIVELY SHORT PERIODS OF TIME. CONDITIONS WILL IMPROVE THIS
EVENING AS SNOW COMES TO AN END AND COULD EVEN START TO SEE SOME
CLEARING AFTER MIDNIGHT.
&&
.PREV DISCUSSION... /ISSUED 545 AM CST TUE FEB 5 2008/
DISCUSSION...RADAR SHOWING GOOD BANDING STARTING TO SET UP ACROSS
THE CWA. GETTING AT LEAST MODERATE SNOW HERE AT THE OFFICE IN
HASTINGS. WATER VAPOR SHOWS QUICKLY APPROACHING TROUGH IN THE
SOUTHERN ROCKIES WHICH WILL HELP BRING SOME SNOW TO OUR AREA.
MODELS SEEM TO HAVE COME INTO GOOD AGREEMENT AND SEEM TO BE
HANDLING THE APPROACHING SHORTWAVE QUITE WELL. THE NAM IS
SUGGESTING...SEEMINGLY CORRECTLY NOW...THAT FRONTOGENETIC FORCING
WHICH IS ON THE INCREASE THIS MORNING WILL HANG AROUND THE
SOUTHERN HALF OF THE CWA VERY STUBBORNLY FOR MUCH OF THE DAY. CSI
BANDING COULD PROVE TO BE TROUBLESOME THIS MORNING FOR QUITE A FEW
LOCATIONS. THIS BANDING ALONG WITH WITH STRONG LARGE SCALE
FORCING FOCUSED NOTICEABLY MORE TOWARD THE SOUTHERN CWA LATER
TODAY WILL CREATE THE BIGGEST SNOW-MAKER FOR MANY AREAS SO FAR
THIS SEASON. THE APPROACHING SHORTWAVE HAS PLENTY OF DEEP MOISTURE
TO WORK WITH AND QPF AMOUNTS WILL BE HEALTHY CENTRAL AND SOUTH.
THERE IS SUCH GOOD AGREEMENT WITH THIS SYSTEM THAT CONFIDENCE IS
HIGH WITH MEETING WARNING CRITERIA IN THE SOUTHERN CWA.
INGREDIENTS ARE COMING TOGETHER NICELY FOR WARNING CRITERIA.
BLOWING SNOW WILL BE ALL OVER THE PLACE WITH NORTH WIND
MAINTAINING ITS HEALTHY SPEED TODAY. IN AREAS WHERE DEFORMATION
BAND SETS UP...WE COULD SEE POSSIBLY A FOOT OF SNOW...PROBABLY IN
KANSAS.
LARGE SCALE LIFT IS AT ITS GREATEST TOWARD MID-DAY. THIS IS WHEN
SOME OF THE HEAVIEST SNOW COULD FALL WITHING THESE BANDS. I WOULD
NOT BE SURPRISED TO SEE 3 INCHES PER HOUR FOR A COUPLE OF HOURS IN
SOME PLACES IN THE SOUTH MID DAY.
DENDRITIC LAYER SEEMS TO BE SOLID...SO WE SHOULD NOT HAVE TO WORRY
ABOUT FREEZING DRIZZLE ANYMORE. THE SYSTEM WILL HEAD OUT JUST A
BIT LATER THAN EARLIER FORECASTS...SO HAVE ISSUED THE WARNINGS AND
ADVISORIES TO END AT 9 PM TONIGHT. ONCE THE SHORTWAVE
PASSES...THERE WILL BE RAPID CLEARING AND TEMPERATURES SHOULD DROP
QUICKLY. WIND SPEED SHOULD PREVENT US FROM GETTING BELOW ZERO.
FOR TEMPERATURES...TODAY I WENT WITH NEAR STEADY OR FALLING WITH
LOW-LEVEL COLD AIR ADVECTION. WENT ON THE COLD SIDE FOR SUBSEQUENT
TEMPERATURE...SINCE I AM EXPECTING SNOW ON THE GROUND. ALSO
DROPPED SUNDAY HIGHS FROM PREVIOUS FORECAST TO ACCOUNT FOR MARKED
RETURN OF COLDER AIR MASS.
PREV DISCUSSION... /ISSUED 1104 PM CST MON FEB 4 2008/
AVIATION...06Z TAF. WIDESPREAD SNOW WILL OVERSPREAD THE GRAND
ISLAND AREA BY DAWN TUESDAY AND CONTINUE THROUGH THE DAY. THIS
WILL RESULT IN IFR/LIFE CIGS AND VSBYS IN SNOW AND BLOWING SNOW.
WINDS WILL BE SUSTAINED AT 20KTS BY LATE MORNING. IMPROVING
CONDITIONS WILL COME ABOUT AFTER 00Z WEDNESDAY.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM CST THIS EVENING FOR
NEZ041-046>049-060>064-072>076-082-083.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ077-
084>087.
KS...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR KSZ005>007-
017>019.
&&
HEINLEINHazardous weather outlook, Feb 5, 4:47 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
447 AM CST TUE FEB 5 2008
NEZ039-040-061200-
VALLEY-GREELEY-
447 AM CST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AND GREELEY COUNTIES
IN CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL CONTINUE TODAY BEFORE BEGINNING TO TAPER OFF FROM WEST
TO EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. NORTH
WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH MAY CONTINUE TO
PRODUCE SOME AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL
SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BY THE TIME
THE SNOW ENDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
NEZ041-046>049-060>064-072>076-082-083-061200-
NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-
YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-
447 AM CST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTH
OF A LINE FROM FRANKLIN TO GENEVA AND SOUTH OF ORD AND GREELEY.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL CONTINUE ON TODAY BEFORE BEGINNING TO TAPER OFF FROM
WEST TO EAST DURING THE LATE AFTERNOON TO EARLY EVENING HOURS.
NORTH WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE TO
PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL SNOWFALL
ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY THE TIME THE SNOW
ENDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
KSZ005>007-017>019-NEZ077-084>087-061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FILLMORE-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
447 AM CST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG
AND SOUTH OF A LINE FROM FRANKLIN TO GENEVA AND FOR PORTIONS OF
NORTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL CONTINUE TODAY BEFORE BEGINNING TO TAPER OFF FROM WEST
TO EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. NORTH
WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE TO
PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL SNOWFALL
ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED BY THE TIME THE SNOW
ENDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Winter Weather, Buffalo
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Two to five inches of snow was common across the county.
Winter Weather, Hall
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Hall forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Two to four inches of snow was common across the county.
Winter Weather, Merrick
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Merrick forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
Two to five inches of snow was common across the county.
Winter Weather, Nance
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Nance forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
Two to five inches of snow was common across the county.
Winter Weather, Howard
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Howard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
Two to four inches of snow was common across the county.
Winter Weather, Sherman
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Sherman forecast zone
- Reported by
- Public
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
Three to four inches of snow was common across the county.
Winter Weather, Greeley
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Greeley forecast zone
- Reported by
- Public
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
Two to three inches of snow was common across the county.
Winter Weather, Valley
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Two to three inches of snow was common across the county.
Winter Weather, Dawson
- When
- February 5, 7:00 AM CST to 11:30 PM CST
- Where
- Dawson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Three to five inches of new snow was common across the county. The Cooperative Observer in Cozad reported 4.4 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78966, 78967, 78968, 78969, 78971, 78972, 78973, 78974, 78975.